Dyskinesias are abnormal, involuntary flowing movements that likely result from an inappropriate response to levodopa administration. They are felt to occur when the postsynaptic dopamine receptors are downregulated over time, resulting in an abnormal postsynaptic response. Dyskinesias, as a side effect of long-term use of levodopa, are observed in the majority of patients with Parkinson’s disease who have been treated for 5–10 years. Dyskinesias are typically related to peak levodopa plasma levels or to a relative change in the plasma levodopa level. Rarely, they can also be seen as a wearing-off phenomenon. As the disease progresses, the dose required for symptomatic control approaches that which induces intolerable dyskinesias, thus narrowing the therapeutic window and limiting medical therapy.
References and Readings
- Pahwa, R., & Lyons, K. E. (2007). Handbook of Parkinson’s disease (4th ed.). New York: Informa Healthcare USA.Google Scholar